MAUDE Adverse Event Report: OLYMPUS MEDICAL SYSTEMS CORP. THUNDERBEAT 5 MM, 20 CM, INLINE GRIP; ULTRASONIC SURGICAL DEVICE

OLYMPUS MEDICAL SYSTEMS CORP. THUNDERBEAT 5 MM, 20 CM, INLINE GRIP; ULTRASONIC SURGICAL DEVICE
Model Number TB-0520IC
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 03/13/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device was returned to olympus for evaluation.A visual inspection was performed on the returned device and found evidence of use as there was some tissue build up on the jaw.The ptfe pad (teflon pad) was inspected and found to be separated from the jaw exposing metal.There was also evidence of charred marks on the teflon pad.The distal end of the device was inspected under a microscope and found no visual indication of damage to the probe unit.This type of teflon pad damage is most likely related to the operator's technique.The instruction manual contains several warning statements in an effort to prevent damage to the teflon pad."do not to activate output in seal and cut mode while the grasping section is closed without contacting tissue or vessel.Do not activate output while applying the probe tip to the tissue with a strong force.Do not activate output while grasping thick and hard tissues.Otherwise, various forms of damage in the probe tip and/or the tissue pad such as premature wear, breakage, deformation, exposure of metal, and/or falling inside the body cavity, and/or partial separating may occur.".
 
Event or Problem Description
Olympus was informed that a scheduled therapeutic colonoscopy procedure was never performed because the hand-piece was found to have the teflon pad hanging off.The hand-piece was inspected prior to use and that is when the damage was noticed.The device was never used on the patient.The intended procedure was completed using a similar device.There was no patient injury.

Brand Name
THUNDERBEAT 5 MM, 20 CM, INLINE GRIP
Common Device Name
ULTRASONIC SURGICAL DEVICE
Manufacturer (Section D)
OLYMPUS MEDICAL SYSTEMS CORP.
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8 507
JA  192-8507
MDR Report Key8600307
Report Number2951238-2019-00831
Device Sequence Number19406736
Product Code GEI
UDI-Device Identifier04953170308710
UDI-Public04953170308710
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K132703
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Nurse
Type of Report Initial
Report Date (Section B) 05/10/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberTB-0520IC
Device Lot Number81K26
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/03/2019
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/16/2019
Initial Report FDA Received Date05/10/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1